Nebraska, 2025

Drought in Nebraska, January 1 to 31, 2025

January 1 to 31, 2025 · NWS FSD · 2 events in 2 counties and zones

Despite a much drier than normal month, with conditions in the deep freeze of winter, there was no change to drought status during the month across northeast Nebraska.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Despite a much drier than normal month, with conditions in the deep freeze of winter, there was no change to drought status during the month across northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 31, 10:39 PM CST, 1 hour 21 minutes earlier. Its key messages:

  • Scattered flurries and light snow remain expected for areas along and east of the James River Valley into the evening hours.
  • More snow chances return overnight into Thursday, with highest chances south of I-90 rising from 20% along I-90 to 90% along the highway 20 corridor. Probabilities for an inch of snow along the highway 20 corridor range from 30 to 70%.
  • Temperatures will begin to trend cooler into the weekend with overnight lows on either side of zero from Friday night onwards. Wind chills in the negative single digits to teens are expected at times.
  • Another chance for light snow Saturday into Sunday, though details remain unclear.
Area forecast discussion, Dec 31, 10:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1039 PM CST Tue Dec 31 2024

.KEY MESSAGES...

- Scattered flurries and light snow remain expected for areas
  along and east of the James River Valley into the evening
  hours.

- More snow chances return overnight into Thursday, with
  highest chances south of I-90 rising from 20% along I-90 to
  90% along the highway 20 corridor. Probabilities for an inch
  of snow along the highway 20 corridor range from 30 to 70%.

- Temperatures will begin to trend cooler into the weekend with
  overnight lows on either side of zero from Friday night
  onwards. Wind chills in the negative single digits to teens
  are expected at times.

- Another chance for light snow Saturday into Sunday, though
  details remain unclear.

&&

.DISCUSSION...
Issued at 355 PM CST Tue Dec 31 2024

Scattered flurries to light snow remain expected for areas along and
east of the James River Valley into the evening hours, with snowfall
amounts below a quarter of an inch. Given continuation of breezy
northwesterly winds, can't rule out any reduced visibilities while
snow is falling, but such conditions would be brief if they occur at
all. As the shortwave responsible exits off to our east, snow ends
shortly after midnight though cloud coverage may stick around a bit
given continued lingering moisture. Our first of many pushes of cold
air arrives overnight as a surface high pressure slides southwards,
bringing overnight lows down into the lower to upper teens for most.
Friendly reminder that these temperatures are actually above normal
for this time of the year.

Wednesday itself is looking to be rather uneventful for the area as
our next wave brings chances for snow meanders across the Rockies,
with afternoon highs expected to peak in the mid to upper 20s for
most, though areas near the highway 20 corridor may approach the
freezing mark. By the afternoon hours, we'll be watching the
aforementioned wave eject onto the central plains. Surface winds
begin to switch from west-northwesterly to southeasterly, before
becoming more variable as we gain influence from the surface low
pressure that's approaching from the west-southwest.

Overnight, f-gen in the 925-850mb layer strengthens rapidly along
the Missouri River Valley, bringing chances for snow to the region
starting around midnight. Some indications via equivalent potential
vorticity analysis that conditionally symmetric instability (CSI)
may be present for a few hours, which would increase snowfall rates
and thus snowfall totals, but for now something to keep an eye on.
The west to east oriented f-gen bands slide eastwards of I-29
throughout the morning hours, with snow ending east of I-29 by the
early afternoon hours. As is normally the case with these type of
events, the snowfall gradient is looking to be tight on the northern
edge. For example, probabilities for a trace at Beresford (far
southeastern SD) are 56%, with probabilities for an inch dropping to
7%, and further dropping to 0% probability for 2 inches. Main
impacts from this snowfall are expected for those along/near the
highway 20 corridor, where probabilities for an inch are in the 30
to 70% range, and probabilities for 2 inches are in the 10 to 40%
range. Winds during the event look to remain on the lighter side,
becoming breezy throughout the afternoon hours, which may result in
some drifting though true blowing snow is not expected given the
weaker winds gusting into the teens.

Behind our exiting surface low, another shot of cold air moves in
bringing overnight lows Friday morning down into the single digits.
Areas along the highway 14 corridor may dip below zero, with NBM
showing a 30 to 50% chance. Friday will be the first of at least 5
days where afternoon highs will only reach up as high as the teens,
with overnight lows expected on either side of zero. Additional
chances for light snow arrive this weekend, though details remain
uncertain given wide range of solutions amongst the models. Overall,
given the lack of strong surface forcing it is not looking to be a
big event, more like a prolonged light snow event.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1039 PM CST Tue Dec 31 2024

Mainly VFR stratus continues to sit across the majority of the area
late this evening. A few pockets of MVFR stratus reside within the
stratus, mainly across parts of southwest Minnesota and northwest
Iowa where the stratus is more broken up. With light northwest winds
in place, do expect more low level stratus to stream in from the
northwest through the night. Should also see the stratus slowly
lower to MVFR levels. Isolated flurries remain possible beneath the
stratus. Should see the stratus slowly thin through the morning
hours, leaving scattered ceiling coverage for the afternoon hours
tomorrow. While winds are expected to remain light through the
afternoon hours, they will be turning from out of the northwest to
out of north and east to finish out the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...APT
AVIATION...Meyers
Hazardous weather outlook, Dec 31, 5:46 PM CST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
546 PM CST Tue Dec 31 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
546 PM CST Tue Dec 31 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A quick moving clipper system could bring some light snow to areas
south of the Highway-18 corridor from Wednesday night into Thursday.
While overall amounts remain uncertain at this time, an inch or two
of accumulation will be possible.

Colder temperatures across the region will lead to even colder wind
chills by Friday with values in the negative single digits to teens
expected through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dakota

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dakota forecast zone
Reported by
Drought Monitor
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted through the month.

Drought, Dixon

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dixon forecast zone
Reported by
Drought Monitor
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted through the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230457, 1230458.